Statins Show Protective Effect Against Acute Kidney Injury

Share this article:
Statins Show Protective Effect Against Acute Kidney Injury
Statins Show Protective Effect Against Acute Kidney Injury

Initiating a statin prior to coronary artery bypass grafting (CABG) surgery may modestly reduce the risk of acute kidney injury (AKI) post-CABG, especially in patients less than 65 years old, researchers reported in The American Journal of Cardiology (2013;111:823-828).

J. Bradley Layton, PhD, of University of North Carolina at Chapel Hill, and colleagues used an epidemiological approach to estimate the effect of initiating statin pre-operatively on AKI after CABG.

Of the 17,077 CABG patients identified, post-CABG AKI developed in 3.4% of patients who started statin therapy preoperatively and 6.2% of patients who did not. After adjusting for confounders, statin use was associated with a 22% decreased risk of AKI in the study population overall, a 38% decreased risk among patients younger than 65, and a 9% decreased risk among those aged 65 and older.

"Our study supports the hypothesis that prescribing a statin before CABG in those not already receiving statin therapy may modestly attenuate the incidence of post-CABG AKI, particularly among younger patients," the authors wrote.

Share this article:
You must be a registered member of RUN to post a comment.

More in Acute Kidney Injury

Chronic Kidney Disease (CKD) Predicts Acute Kidney Injury (AKI) After Renal Cell Carcinoma Surgery

Chronic Kidney Disease (CKD) Predicts Acute Kidney Injury ...

Other predictors include neurovascular disease, obesity, and surgical approach.

FDA Clears Lab Test for Predicting Acute Kidney Injury (AKI)

FDA Clears Lab Test for Predicting Acute Kidney ...

NephroCheck detects substances in the urine that are associated with acute kidney injury (AKI).

Causes of Acute Interstitial Nephritis (AIN) Differ in the Elderly

Causes of Acute Interstitial Nephritis (AIN) Differ in ...

Individuals aged 65 and older are more likely than younger people to develop AIN as a result of medication use.